Product Recall Classes I II III

The Difference Between Class 1, Class 2 & Class 3 Recalls

There are three classes of recall used by the FDA and USDA: Class 1, Class 2 and Class 3, often represented with Roman numerals I, II and III respectively. While both the FDA and USDA have their own definitions of product recall classes, they follow the same general rule – 1= most serious / dangerous, 2= potentially dangerous and 3 = least dangerous. Regardless of the classification level of a recall, consumers are advised to take each of them seriously and follow the instructions provided by the agency responsible for the recall.

FDA RECALL CLASSES DEFINED
When the US Food and Drug Administration (FDA) recalls a product, they classify it into three classes (much like USDA) based on the relative health risk:

Class I Recalls by the US Food and Drug Administration (FDA) are the most severe type of FDA recall. In a Class-I recall there is a potential for serious injury or death.

Class II Recalls are issued on products that have a lower chance of causing major injuries or death, but where there is still the possibility of serious enough adverse events to have irreversible consequences.

Class III Recalls are not very likely to cause adverse health consequences, but there is still a chance and therefore the product is being recalled.

USDA RECALL CLASSES DEFINED
When the United States Department of Agriculture (USDA) Recall Committee recommends a recall, they classify the recall into three classes (much like FDA) based on the relative health risk:

Class 1 USDA recalls are the most serious and involve a health hazard situation in which there is a reasonable probability that eating the food will cause health problems or death.

Class 2 USDA recalls involve a potential health hazard situation in which there is a remote probability of adverse health consequences from eating the food.

Class 3 USDA recalls involve a situation in which eating the food will not cause adverse health consequences.

There are 12 comments. Add yours.

  1. Kun Li

    I found that some firms recall their product which are put into Class 1 category voluntary, would this firm be fined as well accordingly ?Or is there any futher action taken by FDA ? thank you !

    Reply
  2. Tanya Williams

    I have been taking digitex for a few months now after my heart procedure, and could not understan why not only was I not feeling any better I was feeling worse .I called my doctor who told me that it was a new medication that I had to get use to. I just happen to be up late one night waatching TV and saw a recall Still waiting to hear from my doctor!

    Reply
  3. cynthia cotton

    My aunt experienced four fainting episodes that I know of within a year’s time, one of these causing her to have an automobile accident. Thank God that she didn’t run over someone because she drove into someone’s front yard!

    After spending a week in the hospital, she was released. This incident happened in June of 2007. My aunt, Sarah, passed away from heart failure two months later in August, 2008. My aunt took Digoxin, but I never would have know if I hadn’t start having her mail forwarded to me and receiving a letter from Walgreens. At least now I know the why of my aunt’s death.

    Reply
  4. Donald Welsh

    My husband, Don, has been taking Digitek (lanoxin) since his heart byipass surgery in 1994. In the spring of 2005 he had a subdural hematoma and surgery to relieve the pressure on the brain and to stop the brain from leaning to one side. He was in severe pain for several months. We complained to our doctors about tiredness and not being able to snap back after this last surgery. The tiredness has been overwhelming and the man and our life has changed drastically because of it. I am so angry to hear of this recall….because after being checked out for cancer, more heart problems, etc. and never being able to explain why this man is so exhausted. I am feeling very strongly that this is probably the explanation. Since getting the temporary refill of lanoxin from our local pharmacy two weeks ago, Don is like a new man. He talks more and has been doing the normal things around the house without getting so exhausted. He has even taken on the task of painting the inside of the garage and cleaning it out. What gives with this?

    Reply
  5. Sandra

    I had Chemo which damaged my ventricles, the Cardo put me on Digoxin .125 and Benicar 5m June 20 07… my follow up 3 mo later I told him don’t feel well, sweat , when I am not warm.. tired, an over al ill feeling , tired,, dizzy ,and weak…, he said it was left over chemo feeling… 6 months later I went to see him as I passed out ,, and almost did several times… he reluctantly took me off from benicar last month ,, I did feel some better.. However they filled my new prescription of Digoxin on WEd May 14 , I told my hubby that the pill was smaller,, so called pharmacy and they told me the other had been recalled… my Dr. never has done any blood work.. and told me last visit I don’t have to see him for a year… and got disgusted with me that I keep telling him I don’t feel good,,Firday May 16,2008 I again passed out and my blood pressure was 71/54 pulse 53 … I had told him that my BP and P was constantly low and he said its o.k…. Heck yes,, I am mad at both my Cardo and the drug company…

    Reply
  6. dawn hittel

    MY MOM HAS BEEN VERY, VERY SICK SINCE JUNE OF LAST YEAR…MANY HOSPITALIZATIONS SINCE THEN….VERY POOR QUALITY OF LIFE SINCE THEN AS SHE IS ALWAYS SICK. SHE IS NOW EXTREMELY DEPRESSED NOW BECAUSE OF HER UNEXPLAINED SICKNESS. SHE GOT HER LETTER IN THE MAIL A FEW DAYS AGO….A GLIMMER OF HOPE. SHE CHANGED HER MEDS AT THE PHARMACY…STILL AFRAID TO TAKE THEM THOUGH NOW THAT SHE KNOWS ABOUT THE OTHER. WE HAVE A FAMILY MEMBER WHO WORKS AT THE WISHARD HOSPITAL PHARMACY IN INDIANAPOLIS. THEY TOOK THEIR DIG OFF THE SHELF AND CALLED PATIENTS A MONTH AGO. MY MOM SIMPLY GOT A LETTER IN THE MAIL ON FRIDAY. WHY THE DIFFERENCE IN TIME? I HOPE MY MOM CAN START LIVING AGAIN…

    Reply
  7. Tami-Jo Pons

    Two heart attacks within 3 weeks…feeling very weak and strange after the last

    one…never got back to feeling well..so Dr. doubled my dose of Digitex in March.
    ..
    Would not have known about this re-call except for letter from Wal-Mart Pharmacy

    received today.

    Has the profits made by the drug companies blinded them to the horrors and devastation their lack of quality control is causing to the American People ?

    Do not have to wait for a Chinese product to do us in, our own American

    companies are doing a great job…How may deaths already reported ????

    Reply
  8. mary miller

    What the f****?! My sister has had 3 major heart procedures in 1 month – symptoms suspiciously like digoxin overdose. Her heart wasn’t in good shape to begin with,hence the digoxin treatment, and now I hear it may have been caused by this! My immediate advice to her was”get a lawyer!” How hard can it be to have a serious medication like this double checked. Mary Miller

    Reply
  9. Peggy Clement

    I have been on digitek for several years and have been feeling quite ill for quite some time, now I know why. Thanks to the news I found out what was going on. However, I did get in touch with my pharmacy and they will send me some more medecine and I am to mail my present prescription back to the pharmacy. I like others would like to know how long this has been sent to me and whose hands will be slapped.

    Reply

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box